Kansas, 2001

Damaging Winds in Kansas, June 9, 2001

June 9, 2001 · NWS GLD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM MST, 5 hours earlier.

Area forecast discussion, Jun 9, 1:30 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SAT JUN 9 2001

FORECAST PROBLEMS WL BE LOW CHC OF PCPN TON FOLLOWED WITH MAX TEMPS
NEXT TWO DAYS.

SATL SHOWG DECENT S/W MOVG IN FROM NW UT/WRN WY WITH A DECENT AMOUNT
OF LIGHTING AHEAD OF IT. COMPARING SATL/UPR AIR ANAL/HEIGHT FALL
ANAL...THE MODELS HAVE UNDERANALYZED THE STREGTH ON THIS FEATURE...
AND ARE NOT FAR ENOUGH SOUTH WITH IT. SFC ANAL/SATL SHOW A BOUNDARY/DEW
POINT GRADIENT NEAR WRN END OF CWFA. LAPS DATA SHOWG MSTR CONV FM
BTWN AKO AND LIC INTO SW NE. TSRA HAVE BEGUN TO DEVELOP ON THE SRN
END OF THIS LINE. BASED ON INITIAL ANAL...CURRENT TRENDS...AND
SATL...WL PREFER THE ETA OVERALL.

FOR TON/SUN...JET STAYS WELL NORTH. ABV MENTIONED S/W TO MOVE ACROSS
TON. ETA K-F IS INDICATING A SMALL AREA OF TSRA TO MOVE WEST TO EAST
ACROSS THE CWFA TON. LOW LVL MSTR NO PROBLEM. MODELS...ESPECIALLY ETA
DEVELOP SIG TSRA/MCS OVER NEBRASKA. WL BE PUTTING SOME KIND OF CHC
OVR ENTIRE CWFA TON. INITIALLY WAS GOING TO HAVE ISOLD IN SW QUAD OF
CWFA WITH 20-30 CHC OVER THE REST. HWVR...SVR TSRA JUST TO WEST OF
KIT CARSON IS MOVG TWD EAST. BASED ON ABV REASNG AND RADAR TRENDS...
WL PUT SLGT TO CHC OVR ENTIRE CWFA WITH GREATEST CHC N AND E WHERE
OMEGA IS HIEST...BEST LOW LVL MSTR IS...AND WHERE 70H TEMPS ARE
LOWEST.

SOMETHING THAT COULD THROW A WRENCH TO SUN MAXES IS THE POSSIBILITY
OF DECENT OUTFLOW BNDRY COMING FROM EXPECTED MCS OVR NRN NE/SRN SD.
ALSO WINDS ARE ONLY BRIEFLY W BEFORE BECOMG LIGHT. SO NO DOWNSLOPE
HELP BUT AMS IS VERY WARM WITH WLY FLOW ALOFT TO HELP. WL GO NR TO
SLIGHTLY ABV GUIDANCE.

FOR SUN NGT/MON...JET CONTS TO STAY NORTH SUN NGT. HWVR ON MON...THE
AVN PUTS AREA IN RRQ OF JETLET THAT MOVES ACROSS. HWVR 70H TEMPS ARE
14C ARE HIR THROUGH MON NIGHT. AT THIS TIME...WL NOT PUT ANY TSRA
IN...AND BRIEF MID SHIFT ON THIS. NO DOWNSLOPE WIND HELP ON MON WITH
INDICATION WL HAVE SOME SORT OF TROF/WEAK TROF PUSH INTO THE AREA
LATE. WL AGAIN GO ABV NUMERICAL GUIDANCE FOR MAXES.

IN THE EXTENDED...MEDIUM RANGE MODELS VERY SMLR TO EACH OTHER AND
CLOSE TO REALITY AT 12Z THIS MRNG. HWVR...THEY TENDED TO NOT BE
QUITE LOW ENOUGH WITH THE HEIGHTS NEAR PAC NW AND A LTL TOO FAR EAST
WITH MID/UPR LVL RDG LINE. ECMWF LOOKED TO BE DOING SLIGHTLY BETTER.

AFTER A TEMPORARY TRANSITION TO A ZONAL FLOW LOW LATE IN THE SHORT
TERM...FLOW BECOMES SLIGHTLY MORE AMPLIFIED AS NEXT SYSTEM MOVES
THROUGH...THEN TURNS BACK TO W TO SW AS NEXT SYSTEM DIGS INTO THE
WRN CONUS. THE BASIC TREND ON ALL THE MODELS IS TO BE SLOWER/MORE
AMPLIFIED/FURTHER SOUTH WITH THE FIRST INCMG UPR LOW/TROF. JET PROGS
STILL HAVE STRONGEST WINDS ON BACKSIDE OF SYSTEM THROUGH EARLY WED. SO
SEE POSSIBILITY OF MODELS SLOWG THIS SYSTEM DOWN MORE.

CONSEQUENTLY...THE GUIDANCE IS MUCH WARMER ON TUE...AND WL HAVE TO
UP MAXES A LOT. COOLG TREND ON WED/THU LOOKS ON TRACK...HWVR COOLR
DAY MAY BE THU IF SLOWG TREND CONTS. WARM TEMPS AT 70H LOOK TO PUT
CAP ON US UNTIL LATE TUE. FM THEN ON TIL THU CHC OF PCPN STILL LOOKS
FINE. INSTABILITY STILL PRESENT ON WED FOR TSRA. THU LOOKS TO BE
STRATIFORM WITH COOL/WET AMS.

MRF HAS SPED UP THE DIGGING OF THE NEXT TROF. WITH PATTERN LOOKG TO
STAY ABT THE SAME AND NO SUPPORT FOR A DIGGING TROF FM THE JET
PROGS...THE MRF MAY BE GOING A LTL FAST. AT THIS TIME...MEX IS
PRODUCING CHC POPS FOR FRI/SAT. GULF LOOKS LIKE IT OPENS UP FRI
NGT/SAT WITH A WEAK S/W MOVG THROUGH SAT. LOOKS LIKE WL BE VERY WARM
ALOFT SAT AS WELL. ATTM...WL LEAVE FRI DRY AND PUT CHC TSRA IN WEST ON
SAT.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jun 9, 2:10 PM MST, 4 hours 20 minutes before
COZ090>092-KSZ001-013-027-NEZ079-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT JUN 9 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM MDT (10
PM CDT)...

THE FOLLOWING COUNTIES IN THE TRI-STATE ARE ARE INCLUDED IN THE
SEVERE THUNDERSTORM WATCH:

EASTERN COLORADO...YUMA...KIT CARSON AND CHEYENNE COUNTIES.
NORTHWEST KANSAS...CHEYENNE...SHERMAN AND WALLACE COUNTIES.
SOUTHWEST NEBRASKA...DUNDY COUNTY.

HAIL UP TO 2 INCHES IN DIAMETER AND WINDS APPROACHING 75 MPH ARE
POSSIBLE WITH ANY STORMS LATE THIS AFTERNOON AND EVENING. BE PREPARED
FOR RAPIDLY CHANGING WEATHER CONDITIONS IF YOU ARE IN THE WATCH
AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

KPL
Special weather statement, Jun 9, 2:39 PM MST, 3 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT SAT JUN 9 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT
IN PORTIONS OF THE TRI-STATE AREA.

VERY WARM AFTERNOON TEMPERATURES HAVE COMBINED WITH A DEEPENING
TROUGH IN EASTERN COLORADO AND VERY HUMID SURFACE CONDITIONS TO
INITIATE THUNDERSTORMS IN EAST COLORADO. THESE THUNDERSTORMS ARE
EXPECTED TO INTENSIFY IN STRENGTH AND SLIGHTLY IN COVERAGE AS THEY
MOVE TO THE EAST LATER THIS AFTERNOON AND EVENING. SOME WILL BECOME
SEVERE. THE SEVERE STORMS CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR FAR EAST COLORADO AND THE EXTREME WESTERN PORTIONS OF
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10
PM CDT).

SPOTTERS WILL BE NEEDED IN THE FOLLOWING COUNTIES THROUGH 9 PM MDT
(10 PM CDT)...YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO...
DUNDY COUNTY IN SOUTHWEST NEBRASKA...AND CHEYENNE...SHERMAN AND
WALLACE COUNTIES IN NORTHWEST KANSAS. LARGE HAIL IS THE BIGGEST
THREAT FROM THESE THUNDERSTORMS. HOWEVER AN ISOLATED TORNADO IS
ALSO POSSIBLE. ELSEWHERE IN THE TRI-STATE AREA WIDELY SCATTERED
THUNDERSTORMS ARE POSSIBLE BUT THEY ARE NOT EXPECTED TO BECOME
SEVERE.

RJC
Local storm report, Jun 9, 4:54 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT JUN 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    14 NW HAIGLER             NE   .75 INCH HAIL
06/09/01   DUNDY                          REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 9, 6:30 PM MST
Where
Wallace County, Sharon Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Thunderstorm Wind, Sherman

When
June 9, 6:45 PM MST
Where
Sherman County, 18 mi SW of Goodland
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.167, -101.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251117, 5251118.